Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 1982 Oct;2(5):336-40.

Abnormal involuntary movements in schizophrenia: are they related to the disease process or its treatment? Are they associated with changes in dopamine receptors?

Abstract

Abnormal involuntary movements indistinguishable from those now described as tardive dyskinesia were reported in schizophrenic patients by Kraepelin long before the introduction of neuroleptic drugs. Two large surveys of mental hospital patients including patients who had never received neuroleptics also revealed involuntary movements; indeed, the incidence was not substantially different from that in drug-treated patients. This fact casts doubt on the widely held assumption that these movements are persistent and irreversible effects of neuroleptic drugs. In an animal model of dyskinesia, abnormal movements were seen after administration of a phenothiazine and a thioxanthene but not after haloperidol. The syndrome appeared to be unrelated to dopamine receptor blockade or to changes in dopamine receptors. In postmortem striatal tissue from patients with schizophrenia, ligand binding to D-1 and D-2 dopamine receptors was not increased in patients who had been found to have abnormal involuntary movements in comparison with those who did not have such movements; as previously reported, binding to D-2 receptors was increased in patients with schizophrenia in comparison with controls. It is concluded that dyskinetic changes occur as a consequence of the process of schizophrenia and perhaps other diseases. Whether or not persistent and irreversible changes can be caused either in animals or humans by neuroleptic administration has yet to be clearly established. Whether they occur as a manifestation of the disease process or a consequence of drug administration, such dyskinesias are unassociated with changes in D-1 or D-2 receptors.

PMID:
7130435
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center